Log in
AF Association
14,936 members17,897 posts

Bisoprolol - what to take instead?

My father has been taking bisoprolol, low dosage for over a year.

Since taking this beta blocker he does not feel himself and has lots of periods of weakness when he is out. Is there any other medication that he could take that might be better?

Many thanks

37 Replies
oldestnewest

Hi JMannion :-) there are other beta blockers, your Father really needs to talk to his doctor, perhaps another one would be more suitable. But bear in mind most of them have side effects some tolerated better than others.

Reply

Thank you for replying. He has an appointment tomorrow with his doctor.

Reply

I hope your Father manages to sort something out...

Maybe get him to write down any side effects to discuss with the Dr, it's easy to forget little details once in the surgery.

1 like
Reply

I only take low dose once a day recently started pm taking it instead of am. I feel less lethargic

2 likes
Reply

I had to go off Bisoprolol as it made me very tired, breathless and just plain depressed.However when I went off it I started to get intermittent episodes of af.My cardio then increased my daily dosage of Dilzem from 120mg to 240mg and I am getting on fine.I would never take Bisoprolol again....a pure killer for me.Others can take it with no major problems....all different I suppose...

1 like
Reply

I'm having exactly the same side effects as you describe on Bisoprolol......I hate it but the EP wanted me to stay on pre and post ablation. I'm hoping he will tell me I can stop using them, if not I will insist on a change. I can't walk upstairs or up an incline without struggling and I feel very low some days and sometimes very cross and irritable for no reason.

Reply

Many people find they cannot tolerate Bisoprolol, myself included but still remains the first choice drug. Sometimes we need to be quite vocal amd persistent about what works for us and what doesn't.

2 likes
Reply

I will be interested in the replies here as I believe Bisoprolol is a killer for me. The steady progress of lethargy over the last 2.5 years since being on it is unbelievable. Until May I was also on Flecanide and Apixaban however have stopped them and the lethargy has actually got worse?! Much worse. Sleeping in day - gone! When I asked the consultant to change last time he said NO that Bisoporolol is the only one heart specific - however I was previously on Propranol for same condition. I will be asking about Bisoprolol again when I see consultant this coming week. My BB was actually not a problem before but I am aware you have to be on the BB to take the pill in pocket Flecanide dose when necessary. Anyway the gist is I would also be interested in any possible alternatives.

Reply

I am on Flecanaide and my consultant says no need for a BB with it - I cant as my heart rate is 52 on Flec and Apixiban - I found Bisoporal a disaster - you need to get your doctor to set out the alternatives there are plenty out there.,

Reply

I couldn't take BB, Digoxin, calcium channel blockers....did months of research for a natural alternative because I wanted to off myself as I couldn't stand it anymore... then I started taking LCarnitine, LArginine, magnesium, coq10, Taurine and my PVC's of 12,000 a day and PAC's of a few hundred a day....GONE after 3 weeks. Been on them for 4 months and either don't get any during the day or around a dozen max.

1 like
Reply

I too have the same side effects as your father and I think my EP is suggesting to my GP that they try me on a calcium channel blocker. Waiting to hear about this as only saw EP on Wednesday.

Reply

I tried a calcium channel blocker and that didn't suit me at all. It may work for others.

1 like
Reply

I changed to Nebivolol which had much less side effects but is more expensive apparently which is why it is not GPs first choice med.

1 like
Reply

I changed from Bisoprilol to Nebivolol but still not feeling great-- discussed me not taking beta blocker and cardilologist said there are alternatives but he wasn't prepared to change prior to my holiday-- which I could understand. Seeing him next week when I will ask again to come of Beta Blocker-- no sleep, when I do drop off I have mad dreams, night sweats, low mood and lethargy! I was always full of life and very busy - now I am washed out!

2 likes
Reply

Thank you for your reply. I would be really interested to know what he recommends for you. Good luck

1 like
Reply

Hi after seeing cardiologist he suggested I stay on the Beta Blockers(ugh) and he will list me for ablation--although he had previously said I didn't need that procedure---seems he has decided that sooner rather than later may help my heart return to nearer normal size. I have my heart scan on Thursday then hopefully ablation shortly-- he said before Xmas--so let's hope he's right. Post ablation he has promised to remove or change the drug- Nebivalol .

Reply

The alternative is Diltiazem, it's not without its problems either, but it doesn't make you weak and lethargic like BBs do.

Reply

My GP twice lowered my dosage of diltiazem without reducing my side effects from it. Oddly it is the only drug I have been prescribed where the pharmacist phoned a few days later to see how I was getting on with it.

It was prescribed after my pacemaker was fitted as I'm intolerant to bisoprolol. I was dubious about it when prescribed as another patient had very swollen ankles,had been passing out and had broken his clavicle in a bad fall.

1 like
Reply

I think that's a new policy rather than the change to Diltiazem, I had the pharmacist call after I changed from Diltiazem to Bisoprolol.

Reply

This was two years ago. I've had other new medications since but no phone calls. In fact the other way round as I have called them.

Reply

Hello seaside what a coincident haven't spelt it, I have just been put ondiltiazem., and the pharmacist asked for my tel no so that he could call me later on to see how I was coping with it, and I live at the seaside,Skegness to be precise. Do you cope with it ok, haven't started mine yet starting tomorrow (Sunday) hope I dint get too any side effects to make me feel ill, at the moment I take bisoprolol. Will let you know how I feel later take care Sann

Reply

I had to stop it due to the side effects as with bisoprolol. Have they phoned you yet? If so ask if the now do this with all medicines or just certain ones and why.

I am much farther south than you in East Sussex.

Reply

No I haven't taken it yet start today but will certainley let you what happens.. And when they phone me I will ask what you say. I have never been to Sussex, lived arround Lincs nearly all my life, do you get it warmer down you way, we get a lot of wind in Skegness. Keep in touch and take care .Sann

Reply

Like some of your readers, I found that I was suffering a similar lethargy and tiredness which I associated with my cocktail of pills. Following the suggestion in your columns, I switched my Bisoprolol from a.m. to p.m., and after a mere fortnight find that I am more alert during the day while benefiting from a sounder sleep at night. I shall persevere!

This simple reversal may be worth a try.

1 like
Reply

hi aloysius did you just switch time of your own accord??

Reply

I had mentioned the possibility to my doctor, who advised a more gradual weaning of the change. In the event, I simply jumped from a.m. to p.m. Of course, should you have any doubts, you must consult your doctor. Good luck.

1 like
Reply

I did as once a day figured didn't matter too much. When prescribed told once a day.

Reply

I always wonder if then the effect lasts for all of your waking hours

1 like
Reply

Just a cautionary note - BB's lower HR - our HR decreases during sleep - well for most of us, most of the time, Sometimes taking it at night can lower it a little too much, especially in older people so beware.

1 like
Reply

I have pacemaker so can't drop below 60

Reply

That's ok then, but for anyone who doesn't - a caution for taking them at night.

Reply

suggest nebivolol or verapamil to your doctor

Reply

Thank you, CDreamer. I shall address my consultant.

Reply

I take my Bisoprolol at night but it has not made any difference to the lethargy. My resting HR is still slightly higher post ablation between 76-83. It's usually 66....... Having read your post about HR dropping at night I am so glad I rang the dr when I was taking 2.5 Bisoprolol as my HR was at 39 I thought it was about to stop...... Dangerous stuff BB but obviously we need it too! All a bit of a nightmare at times.

2 likes
Reply

My fathers doctor has decreased the dosage yesterday from 2.5 to 1.5 to see if that makes any difference. Hopefully it will. Thank you for your replies.

Reply

I am 78 and have myself been taking dose 5mg of Bisoprolol. I regularly take my blood pressure myself which my doctor cycling buddy says is normal for my age. On a recent bicycle holiday in Germany with him I stopped taking the medicine and felt a lot better. I do not expect to perform like a thirty year old. I will continue to monitor my blood pressure which I feel is better helped by exercise, diet and a social life. I also meditate, practice yoga and dance. I do not drink smoke or eat sugar and avoid caffeine. My BMI is 25. I had a single coronary bypass and replacement aortic valve two years ago. Listen to everybody including the medics then have the courage to take your own advice. Nobody knows you like you do.

Reply

Ask your doctor.

Reply

You may also like...